• question-icon

    Is Zoloft an anticholinergic drug?

default
Posted on Sat, 1 Jul 2017 in Child Health
Question: My daughter has been diagnosed with functional GI disorder and the doctors have defaulted to a diagnosis or anxiety even though she shows minimal overt anxiety. They are treating with Zoloft....it worked for a year but she has hourly stomach pain again and even though we upped the Zoloft dose to account for weight gain it hasn't helped ...now they want us to up it again. We are very concerned about the long term effects and want to cover all the bases with regard to mood, nervous system vitamins and nutrients. How can you derive the maximum vitamin dosage for a 50 lb, 7 y.o. child from maximum (UL) adult dosages....e.g. zinc, vitamin B12, magnesium, etc


Is Zoloft an anticholinergic drug? Long term use of this category of drugs that includes Benedryl has been linked to dementia by a recent Harvard study. This category of drugs includes tricyclic antidepressants ...so does that include Zoloft?
doctor
Answered by Dr. Prof. Kunal Saha 4 hours later
Brief Answer:
Lifestyle modification is needed

Detailed Answer:
Thanks for asking on HealthcareMagic.

I have gone very carefully through your query. Your problem seems to be due to gastritis or gastroesophageal reflux. Stress is an important precipitant of such complaints. Our gastrointestinal tract has a forward propulsive movement (peristalsis) that moves the food material forward as it is digested, absorbed and finally expelled as feces. If somehow this movement gets hampered, food along with the digestive juices would stagnate, stomach acid will reflux into the food pipe and on the other hand the bowel habits would not be proper.

In order to relieve her, you need to ask her to do the following:
* Avoid spicy food. Take small but frequent meals. Avoid long gaps between meals.
* Avoid alcohol intake (if it a part of her habit).
* Take Prilosec (omeprazole) once daily before breakfast.
* Take plenty of green leafy vegetables as well as other sources of dietary fibers. Take fiber supplements like isabgol/psyllium husk or senna. I would insist you to increase your dietary fiber intake.
* Regular morning walk and exercise to keep the bowel movements proper. This is very important.
* Discuss with her doctor about switching to Prodep (fluoxetine) 20 mg tablet (long term anxiolytic and a prescription drug) once daily for at least 2 months (it may take time for the action to set in). Both Prodep (fluoxetine) as well as Zoloft (Sertraline) belong to a group of drugs called selective serotonin reuptake inhibitors (SSRIs) and none of them are anticholinergic drugs. The Harvard study in question does not apply to these.
* Take curd or yogurt on daily basis. It contains beneficial bacteria and should help.
* Stress reduction has a very important role to play. Yoga and meditation should help.

Hopefully that should help. I would insist you not to grow concerned about the long term effects.

Let me know if I could help further.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prof. Kunal Saha 8 hours later
Thank you for your thoughtful and extensive response....I can hardly get my daughter's pediatric GI to give me the time of day.

I forgot to mention a few things because I was more focused on the vitamin question..... the pain is always centered in the middle of her stomach and not the top; the pain persists even on days where she moves her bowels 4 or more times a day; and it is always the worst at bed time. Before she started taking the Zoloft I could actually "induce" the pain by giving her ice cream, so I was thinking that it might be due to fat consumption as well. One of my concerns is that Zoloft is just masking the pain and not really treating anything. Please let me know if any of that alters your opinion.

My biggest concern is that there is something wrong with her gut/brain communication path, but of course, I was also hoping it could be something simple as a vitamin deficiency.
doctor
Answered by Dr. Prof. Kunal Saha 1 hour later
Brief Answer:
Get the blood lipase and amylase levels checked

Detailed Answer:
Thanks for writing back. The location is typical of gastric pain. However I would insist you to get her blood tested for lipase and amylase levels in order to rule out pancreatitis as a possible cause.

I would also insist you to discuss with her treating physician about confirmation and treatment for H pylori infection that could predispose her to gastritis.

I do not think that you need to worry about gut-brain communication path.

I do not find a connection with any particular vitamin deficiency.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prof. Kunal Saha 21 hours later
Thanks Dr. Saha!
XXXXXXX
doctor
Answered by Dr. Prof. Kunal Saha 11 minutes later
Brief Answer:
Glad to be of service

Detailed Answer:
Feel free to ask me back in case you have a health related query in the future.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Prof. Kunal Saha

General & Family Physician

Practicing since :1954

Answered : 4438 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Vitamin deficiency

doctor1 MD

43yo white female, dx: hashimotos thyroiditis, PCOD, anxiety,depression,panic attacks, agoraphobia,vitamin deficiencies ,high cholesterol, and...

doctor1 MD

Doctor, My 5 years old daughter is not interested in eating vegetables.Now there is some reddish spots on her lower legs. 6 mths ago due this same...

doctor1 MD

hi i masturbate daily 3 times and i m working from 1 year to built my body but i m not able to built my body i eat a lots of high protein and carb...

doctor1 MD

hello,doctor i am vamsi my age is 20,and my weight is:44.i am having pains in my legs and hands.i visited to a local doctor.he told it is vitamin...

doctor1 MD

getting pain in some parts of chest in random time

doctor1 MD

Hi. I went on a cruise from Nov 27 to Dec 2 to Lebadee Haiti and Falmouth Jamaica. Since I got back I haven’t been feeling well. I have aches all...

doctor1 MD

Wife says her tongue is numb. Strange.

Get personalised answers from verified doctor in minutes across 80+ specialties

186 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Prof. Kunal Saha
  • Q - Suggest treatment for severe loose motion

  • Q - Is there any cure for degenerative mucoid cyst associated with...

  • Q - Suggest treatment for chronic severe diarrhea and stomach pain

  • Q - Does Klonopin of a different brand cause any adverse reactions?

  • Q - What causes unusual sweating?

  • Q - Suggest treatment for joints pain in a person with IBS

  • Q - What are the side effects of Superglue injection?

  • Q - Suggest remedy for excessive dryness in mouth

  • Q - Is restarting of Casodex advisable after stopping it?

  • Q - Suggest treatment for severe constipation

backtotop2